Health & ME/CFS, This Crazy Life

Lightbulb Moments: Topamax, Meds, Starvation and Adrenal Issues

The past few days have seen two important “lightbulb” moments happen for me, which I’m sharing here because I know many of my fellow patients are facing similar problems and on similar meds…

The ER Visit The Wasn’t:

Late yesterday afternoon, I started feeling decidely “off,” even for me. I was brewing a hormonal migraine, having an adrenaline dump, and was very shaky… and then I got very, very sleepy. Not, “I feel like I should take a nap” sleepy, but, “I’m sitting up in bed trying to drink my protein shake and I keep nodding off uncontrollably, over & over again” sleepy.

I haven’t taken naps in the daylight hours for several years, although I have lots of laying down rests, so as the hours passed, and this continued, it started to get a bit lot scary. Especially after I squirelled a piece of my precious Ultimate Lemon Merinque Pie out of Rhiannon, and then fell asleep while lifting a spoonful to my mouth!

I couldn’t think straight (or see straight), of course, but was trying to, and the thing that we’d last done – added topamax to my already long list of meds – was what came to mind.

I had felt remarkedly good, for me, during the day, and had just started to increase the Topamax, splitting the dose, taking 25 mg when I woke up & 50 mg at bed

Topamax carries some serious warnings, and one of them is for metabolic acidosis, which can cause coma & death, so if that was the culprit, I needed to know it, and get to the hospital.

I think I fell asleep at least a dozen times reading through the prescribers info packet again, detailing Topamax’s impact on the body, and what exactly metabolic acidosis was. It talks a lot about changes in consciousness being a warning sign.

But I decided I didn’t have the symptoms, and I’ll be damned if I’ll put myself though an ER visit for anything less than a broken bone or life threatening emergency!

Belatedly, we thought to check my BP, and it was quite low, which told me I needed Florinef (fludrocortisone). I had noticed I felt better when up & walking, but sit me down & I was out.

As the evening wore on, I seemed to be doing a bit better. I decided to sleep it off, and gave Rhiannon instructions to wake me up & check my BP, and if I didn’t wake up, to call 911. She was very, very worried, for which I am very, very sorry.

I woke up when her hand turned the knob on my door, as she came in to check on me, and the lightbulb went off.

All the pieces of the puzzle fit together:

  • Telling the CNP at my LLMD’s office that the topamax made me very sleepy & goofy & her starting to say, “But it shouldn’t…”
  • Starting to take 25mg earlier in the evening & suddenly finding myself more awake rather than sleepy, as my body got used to it.
  • Waking up over & over the night before this, at every little sound, all night long.
  • The fact that other meds in the same class (Lyrica, gabapentin), which are supposed to make you sleepy, do not make me sleepy, but are/were taken in the daytime.
  • That word “insomnia” in the side effects list, which was off-set by the ambien, so I had been sleeping, but not deeply.

As a person with ME/CFS, I know that meds & I do not mix the same way that they do for healthy people.

But, we’ve had so much going on that I didn’t stop to check how Topamax affects other patients like me. I did at 6am this morning, and sure enough, ME/CFS patients all take Topamax in the morning and afternoon, NOT at night as I was instructed to. The prescribers info states if at 75 mg (the “step” I am at) to take 25mg in the morning & 50mg at bedtime if taking it for migraines.

I think what happened was a combination of: the topamax disrupting my normal sleep patterns, as evidenced by the very light state of sleep I had been in the last few nights; the klonopin I took to ward off the hormonal migraine & adrenaline dump; the morning topamax which had kept me happy & more active than usual all day wore off; the NMH (POTS) induced low BP.

I’m glad that I’m in tune enough with my body & fluent enough in the medical world of ME/CFS to have not freaked out & gone to the ER, or even called the doctor on call for my PCP, who would have told me to go to the ER.

An ER visit would have produced no answers, as the answer could only come from me knowing my own body & dissecting what it was telling me, and I would have been even more stressed out.

Understanding The Hunger, and Starvation

I wrote in my last post, Teetering, about The Hunger. The ravenous, give me food NOW or I WILL KILL YOU Hunger.

I had been atributing a lot of the symptoms that accompany The Hunger – the shakiness, weakness, etc, – to hypoglycemia. But I don’t think that is so.

I think it’s actually an adrenaline dump. I came to this conclusion in yesterday’s lightbulb moment, when I ignored the onset of the hunger pangs to go about my morning rituals of making tea, sending fb messages, feeding the dogs, etc.

I then found myself so starving that I felt quite certain I was going to die if I didn’t eat within 30 seconds. I am totally serious. I was shaking, my fingertips were tingling, I could feel the adrenaline coursing through my body, heartrate accelerating… fight or flight response, although, in this case, there was no one to fight, but I was actually feeling fear I was gonna die if I didn’t eat right that moment.

My body seems to have entered some kind of primitive survival mode. It’s realized there is no more easily scavangable protein (muscle) left, and it cannot cannibalize itself any more without dire consequences. That 5 precious pounds I lost in the last month turned a corner of some sort.

Understanding Starvation and Survival

Now, it really is, to my body, eat or die, and it’s letting me know that, loud and clear. These adrenaline dumps are not fun, but they do help me understand how the earliest people must have felt, and how starving people must feel even today.

image

I understand more clearly why UN & NGO aid trucks are attacked by starving villagers. Why villagers follow along, picking up every last spilled kernal of grain.

It’s very hard to explain this. When the adrenaline dump happens, your body enters that most primitive, fight or flight state – your senses are heightened, you feel the rush of it down your arms & legs, fingertips & lips become tingly, you feel shaky, and often, what would seem unreasonably angry, afraid, or aggressive.

It is a very primitive state of mind, and all thoughts of cooperation, of common sense, even, are very remote, indeed, as the adrenaline-fueled brain struggles to obtain the goal: food. You are not particularily rational, and you can’t help it.

I cannot help but feel deep compassion for those for whom this is not new, but has been an everyday occurance, often for their whole lives, like this woman in Niger. She follows the porters who bring the grain to market, and picks up the kernals that spill to feed her children.
image

I cannot possibly imagine how difficult her life is, and give great thanks that for me, the savagely hungry beast could be fed within moments, and the adrenaline dump subsided. I wish it were as easy to feed the rest of those as hungry.

4 thoughts on “Lightbulb Moments: Topamax, Meds, Starvation and Adrenal Issues”

  1. Ash, you are a very caring and spiritual person to look at this in this way. being a mom, I look at it like I want to fly out to where you are and take care of you!!! cook food and make you feel safe even though we have never met. maybe I can send you something to eat that you can’t get that I can? let me know. Love, Laurie p.s. have fun with your friend!!!!!

    Like

  2. Really interesting post, Ash. Especially about the Adrenaline dump.

    BTW, I decided not to blog that topic that we discussed after all. I think it’s a sensitive subject for some people (not you, but others, clearly), so I thought I’d best avoid the topic for now. But I’m still weighing my options.

    Take care,

    Patrick

    Like

  3. Thank you both!

    Laurie, you are a sweetheart! Knowing what an amazing mom you are, I am not at all surprised that you would respond like that 🙂
    Thank you for caring so much, and for being my friend!

    Patrick, I can see looking back from this distance how stress & strain on my adrenals played a big part in where I am now, and I know others in the patient community who are also struggling with adrenaline dumps. For some it’s not so much about hunger, but a response to any additional stress, and even mild stress can be a trigger. This can lead to panic or anxiety attacks, withdrawal from interactions with the world, etc. For me, I know that I have to be very careful in avoiding getting “stressed out” over anything, or I get an adrenaline dump, and with it angry, shaky, etc. So I’ve been doing a lot of deep breathing, laying down & meditating when feeling overwhelmed by events, etc.

    Also, Patrick, if you ever want to talk “off the record” so to speak, about that other subject, my contact info is at the right – feel free to email or fb message me & I promise to keep your details private. I do understand the sensitivity of the subject & how high emotions can run.

    Thank you both!

    Like

  4. “and the circle it goes round and round…..” my nuerologist took me OFF Topomax which my Rheumatologist had put me on (for Fibro) because imbalance is the main side effect for Topomax. Now I have no idea why the Rheumy put me on it for the first place. Ugh.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s